Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, April 29, 2016

April 29, 2016 · NWS TSA · 12 events in 6 counties and zones

A warm front over northern Texas moved northward into southeastern Oklahoma during the day on the 29th, as a strong upper level disturbance translated into the Southern Plains. Strong to severe thunderstorms developed over portions of eastern Oklahoma to the north of this approaching frontal boundary during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A warm front over northern Texas moved northward into southeastern Oklahoma during the day on the 29th, as a strong upper level disturbance translated into the Southern Plains. Strong to severe thunderstorms developed over portions of eastern Oklahoma to the north of this approaching frontal boundary during the afternoon and evening hours. Hail up to tennis ball size occurred with the strongest storms as well as damaging downburst wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 29, 1:57 PM CST, 59 minutes earlier.

Area forecast discussion, Apr 29, 1:57 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
257 PM CDT FRI APR 29 2016

.DISCUSSION...

The main forecast concern will be severe weather potential through
tonight.

As of 2 PM...surface analysis indicated an area of low pressure
over far SW OK...with a warm front extending E/NE from the low to
just south of the OKC metro and then diving back to the SE toward
the Red River...near or south of Hugo. Persistent convection over
NE TX/far SE OK/SW AR has maintained a more stable airmass over
far SE OK. The main concern will be storms that are now developing
over SW OK and where these storms will be relative to the warm
front...where more favorable low level shear profiles...in what is
already a supercell favorable deep layer shear environment...would
enhance tornado potential. Another concern is that storms
developing in the weakly capped warm sector well east of dryline
across N TX could lift up into SE OK and interact with said warm
front as well. Concerns are great enough for tornadoes that a
Tornado Watch has been issued for portions of SE OK. Will have to
monitor progress of warm front and expand the watch as necessary
later. Lift will continue to increase over the region as an upper
trough and embedded PV max lift out into the Plains tonight...with
a negative tilt. Storms will gradually increase over the region
into the evening in response to this forcing. The surface low will
begin to develop to the northeast with time in tandem with the
DCVA. A cold front will trail the low and sweep thru the area late
tonight...ending the severe weather threat. With another round of
storms expected over areas that received between 2 and 3 inches of
rain last night, the inherited Flash Flood Watch was maintained
and expanded slightly to cover all areas that picked up the
heavier rains.

A polar cold front will slide across the region on Sunday, in the
wake of the upper system as it slides by to our north. Another
system will slide across the Plains Monday...emanating from the
persistent upper height weakness in the SW CONUS...weakening with
time as the system shears out. Nevertheless...the system will
provide enough lift on the cool side of the front to bring rain
chances to our area. The best chances will be across the south
closest to the surface front. Our area will be well north of said
surface front by Monday...limiting instability to the point that
only isolated thunder mention will be maintained across the south.

The upper pattern will transition to a deep trough in the
East...with ridging over the Rockies. We're not quite to that time
of year when NW flow brings nighttime tstorm complexes. Tranquil
weather will be the rule thru next weekend.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  76  49  72 /  80  10  10  10
FSM   64  81  54  78 /  90  30  10  10
MLC   61  77  53  74 /  80  20   0   0
BVO   56  74  47  70 /  80  10  10  10
FYV   61  77  49  71 /  90  30  10  10
BYV   62  79  51  73 /  90  30  10  10
MKO   60  77  50  72 /  80  20  10  10
MIO   60  76  48  70 /  90  20  10  10
F10   59  76  51  71 /  80  10   0   0
HHW   64  81  55  79 /  80  30  10   0

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through Saturday morning for OKZ049-053-
     070>076.

AR...Flash Flood Watch through Saturday morning for ARZ029.

&&

LONG TERM....30
Hazardous weather outlook, Apr 29, 12:26 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
126 PM CDT FRI APR 29 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301045-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
126 PM CDT FRI APR 29 2016

...SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL CONTINUES INTO TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA...SOUTH OF A MCALESTER TO POTEAU LINE.
	ONSET...AFTER 3 PM.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 3 PM.

	AREA AT GREATEST RISK...SOUTH OF A MCALESTER TO POTEAU LINE IN
							SOUTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EAST CENTRAL AND SOUTHEAST OKLAHOMA AS WELL AS
			WEST CENTRAL ARKANSAS.
	ONSET...AFTER 3 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 3 PM.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA INTO WESTERN ARKANSAS.

DISCUSSION...
ADDITIONAL THUNDERSTORMS ARE EXPECTED INCREASE IN COVERAGE ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THROUGH THE AFTERNOON
HOURS AND CONTINUE INTO THE OVERNIGHT HOURS AHEAD OF A COLD FRONT
FORECAST TO MOVE INTO THE REGION LATE TONIGHT.

INCREASING INSTABILITY AND WIND SHEAR AHEAD OF THE COLD FRONT OUT
WEST WILL AID IN A CONTINUING POTENTIAL FOR SEVERE THUNDERSTORMS
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON
INTO THE OVERNIGHT HOURS. LARGE HAIL ALONG WITH A DAMAGING WIND
POTENTIAL LOOK TO BE THE MAIN HAZARDS FOR MUCH OF EASTERN OKLAHOMA
AND ALSO NORTHWEST ARKANSAS. A NEARLY STATIONARY WARM FRONT
REMAINED NEAR THE RED RIVER OVER FAR SOUTHEAST OKLAHOMA THIS
AFTERNOON. SOUTH OF THIS BOUNDARY...GREATER LOW LEVEL MOISTURE AND
INSTABILITY WILL ALLOW FOR AN INCREASED TORNADO POTENTIAL AS WELL
AS A LARGE HAIL AND DAMAGING WIND POTENTIAL THROUGH THIS EVENING
FOR PARTS OF SOUTHEAST OKLAHOMA...MAINLY SOUTH OF A MCALESTER TO
POTEAU LINE.

PERIODS OF HEAVY RAINFALL ARE ALSO FORECAST ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THROUGH TONIGHT. ADDITIONAL
RAINFALL OF AROUND A HALF INCH TO GREATER THAN ONE INCH ON TOP OF
RAINS THAT FELL THIS MORNING WILL HELP TO CREATE POSSIBLE FLASH
FLOODING CONDITIONS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
MUCH OF EAST CENTRAL AND SOUTHEAST OKLAHOMA AS WELL AS PARTS OF
WEST CENTRAL ARKANSAS INTO SATURDAY MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY THROUGH THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE FORECAST TO BE ONGOING ACROSS PARTS
OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS SATURDAY MORNING AS A
COLD FRONT CONTINUES TO PUSH ACROSS THE REGION. INSTABILITY AHEAD
OF THE FRONT WILL ALLOW FOR AT LEAST A LIMITED SEVERE WEATHER
POTENTIAL TO REMAIN THROUGH THE MORNING HOURS. THE FRONT IS
FORECAST TO EXIT THE REGION SATURDAY AFTERNOON WITH PRECIPITATION
CHANCES TAPERING OFF WITH THE EXITING FRONT. ADDITIONAL
THUNDERSTORM CHANCES QUICKLY RETURN SUNDAY NIGHT AND MONDAY AS
ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH THE PLAINS.
BEHIND THIS NEXT SYSTEM...A RIDGE OF HIGH PRESSURE LOOKS TO MOVE
INTO THE CENTRAL UNITED STATES WITH MORE QUIET WEATHER FOR THE
MIDDLE PART OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 29, 1:09 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
209 PM CDT FRI APR 29 2016

OKZ054-292000-
OSAGE OK-
209 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
300 PM CDT...

AT 209 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS REPORTED ALONG A
LINE EXTENDING FROM 5 MILES WEST OF HARDY TO 5 MILES WEST OF KAW
CITY. MOVEMENT WAS EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SHIDLER...                        GRAINOLA...
FORAKER...                        SOUTHERN KAW LAKE...
WEBB CITY...                      APPERSON...

LAT...LON 3700 9646 3674 9649 3672 9692 3675 9689
      3674 9683 3677 9682 3677 9679 3678 9679
      3678 9675 3700 9675
TIME...MOT...LOC 1909Z 293DEG 28KT 3698 9690 3676 9697
Local storm report, Apr 29, 1:41 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
241 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND DMG     4 WSW SULPHUR SPRINGS   36.46N 94.52W
04/27/2016                   BENTON             AR   NWS STORM SURVEY

            A FEW TREES WERE UPROOTED AND LARGE TREE LIMBS WERE
            SNAPPED FROM NORTHEAST OF MAYSVILLE TO WEST SOUTHWEST OF
            SULPHUR SPRINGS

1241 AM     TORNADO          1 N CENTERTON           36.37N 94.29W
04/27/2016                   BENTON             AR   NWS STORM SURVEY

            A TORNADO DAMAGED THE ROOFS OF HOMES...UPROOTED
            TREES...AND SNAPPED LARGE TREE LIMBS.

1254 AM     TSTM WND DMG     2 S PEA RIDGE           36.42N 94.11W
04/27/2016                   BENTON             AR   NWS STORM SURVEY

            LARGE TREE LIMBS WERE SNAPPED AND A FEW TREES WERE
            UPROOTED AT BIG SUGAR GOLF CLUB

&&

EJC
Special weather statement, Apr 29, 2:07 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
307 PM CDT FRI APR 29 2016

OKZ054-059-292030-
PAWNEE OK-OSAGE OK-
307 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND
NORTHWESTERN PAWNEE COUNTIES UNTIL 330 PM CDT...

AT 306 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MORRISON...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWNEE...                         FAIRFAX...
RALSTON...                        SOUTHWESTERN KAW LAKE...

LAT...LON 3669 9706 3670 9703 3668 9694 3673 9691
      3657 9641 3625 9692 3633 9693 3634 9703
      3651 9703 3651 9701 3653 9698 3655 9690
      3657 9689 3660 9692 3658 9698 3659 9705
      3660 9704 3668 9706
TIME...MOT...LOC 2006Z 197DEG 46KT 3630 9710
Special weather statement, Apr 29, 2:21 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
321 PM CDT FRI APR 29 2016

ARZ029-OKZ076-292045-
SEBASTIAN AR-LE FLORE OK-
321 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN AND
SOUTHEASTERN LE FLORE COUNTIES UNTIL 345 PM CDT...

AT 321 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF LAKE WISTER STATE PARK TO 3 MILES
NORTHWEST OF OCTAVIA. MOVEMENT WAS NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
POTEAU...                         HEAVENER...
WISTER...                         HOWE...
HARTFORD...                       MIDLAND...
BIG CEDAR...                      MUSE...
LAKE WISTER STATE PARK...         OCTAVIA...
HEAVENER RUNESTONE STATE PARK...  PATTERSON...
HODGEN...

LAT...LON 3499 9480 3516 9434 3495 9435 3496 9437
      3493 9445 3453 9446 3451 9481
TIME...MOT...LOC 2021Z 210DEG 53KT 3487 9472 3455 9476

The radar

The Western Arkansas radar (KSRX), 26 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Le Flore

When
April 29, 2:56 PM CST
Where
Le Flore County, 1.38 mi S of Cameron
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.110, -94.550

Hail, Le Flore

When
April 29, 2:57 PM CST
Where
Le Flore County, 0.37 mi ENE of Rock Is
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.182, -94.474

Hail, Le Flore

When
April 29, 3:05 PM CST
Where
Le Flore County, 0.13 mi NE of Pocola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.231, -94.478

Hail, Tulsa

When
April 29, 3:38 PM CST
Where
Tulsa County, Tulsa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.150, -95.950

Hail, McIntosh

When
April 29, 4:30 PM CST
Where
McIntosh County, 3 mi NW of Pierce
Measured
2 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.461, -95.758

Hail larger than golfball size damaged the roofs of buildings and vehicles.

Hail, Wagoner

When
April 29, 5:08 PM CST
Where
Wagoner County, 1 mi SE of Coweta
Measured
2 in hail
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.940, -95.637

Hail larger than golfball size damaged the roofs of buildings and vehicles.

Hail, Wagoner

When
April 29, 5:09 PM CST
Where
Wagoner County, 1 mi E of Coweta
Measured
1.25 in hail
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
35.950, -95.632

Hail, Wagoner

When
April 29, 5:19 PM CST
Where
Wagoner County, 2 mi N of Redbird
Measured
2.5 in hail
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
35.909, -95.600

Thunderstorm Wind, Okfuskee

When
April 29, 6:00 PM CST
Where
Okfuskee County, 0.98 mi E of Okemah Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.432, -96.263

The Oklahoma Mesonet station near Okemah measured 62 mph thunderstorm wind gusts.

Thunderstorm Wind, Pittsburg

When
April 29, 7:25 PM CST
Where
Pittsburg County, 2.07 mi NNE of Kiowa
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.746, -95.882

Strong thunderstorm wind destroyed outbuildings and uprooted trees.

Thunderstorm Wind, Pittsburg

When
April 29, 7:27 PM CST
Where
Pittsburg County, 2.55 mi NNW of Pittsburg
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.753, -95.870

Strong thunderstorm wind uprooted trees.

Thunderstorm Wind, Pittsburg

When
April 29, 7:29 PM CST
Where
Pittsburg County, 2.63 mi S of Brewer
Measured
75 kt (86 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.782, -95.847

Strong thunderstorm wind damaged outbuildings and snapped the trunks of a few trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629172, 629173, 629174, 629176, 629178, 629179, 629180, 629183, 632934, 632921, 632923, 632926.